Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Springfield, MO

February 24, 2001Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 24, 2001, 4:40 PM CST for Howell County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 4:40 PM CST (22:40 UTC)
Expired
Feb 24, 2001, 5:15 PM CST
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howell County, MO

What was reported inside it

TimeReportWhereRemark
Feb 24, 5:00 PM CSTThunderstorm WindMountain View, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
429 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KSGF 242240
SVRSGF
MOC091-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 515 PM CST

* AT 438 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
  WILLOW SPRINGS TO 7 MILES SOUTHWEST OF WEST PLAINS TO VIOLA...
  MOVING NORTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WEST PLAINS BY 445 PM CST.
   MOUNTAIN VIEW BY 500 PM CST.

THE TOWNS OF SOUTH FORK...MOODY...POMONA...WHITE CHURCH AND PEACE
VALLEY ARE ALSO IN THE PATH OF THESE STORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3704 9207 3657 9211 3652 9209 3651 9171
          3657 9166 3706 9169

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 24, 2:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST SAT FEB 24 2001

ONGOING SEVERE THREAT CONTINUES TO BE MAIN CONCERN THIS AFTERNOON.
NARROW WARM SECTOR JUST AHEAD OF SQUALL LINE HAS ALLOWED 70-80 KT
WINDS TO MIX THROUGH MOIST SURFACE INVERSION ACROSS SW MO. EXPECT
HIGHEST SEVERE THREAT TO REMAIN ALONG THE ARKANSAS BORDER...WHERE
HIGH THETA-E AIR HAS SURGED AHEAD OF SQUALL LINE. A QUICK
MESOANALYSIS LEAVES ME CONCERNED THAT MOST OF THE STRONG CONVECTION
HAS OVERRUN THE SURFACE WARM FRONT...WHICH WILL PROHIBIT STRONGEST
WINDS FROM MIXING THROUGH DEEP SATURATED SURFACE INVERSION.

IN ADDITION...THIS SQUALL LINE...DESPITE ITS 50-60 KT FORWARD
SPEED...HAS RESULTED IN WIDESPREAD FLASH FLOODING DUE TO PRIOR
EXCESSIVE RAINFALL. WILL CONTINUE FLASH FLOOD WATCH ALL AREAS
THROUGH THIS EVENING...AND WILL LIKELY SEE MORE WARNINGS POSTED.

AGREE WITH SPC DAY 1 OUTLOOK THAT A SECOND ROUND OF THUNDERSTORMS
APPEARS LIKELY BEHIND INITIAL DRY SLOT. TEMPERATURES AND DEWPOINTS
DO NOT FALL BEHIND INITIAL SQUALL LINE...AND ANY SUNSHINE SHOULD
FINALLY DESTABILIZE THE BOUNDARY LAYER ACROSS SE KS/WRN MO LATER
THIS AFTERNOON. COUPLED WITH AN APPROACHING MID LEVEL COLD POOL AND
SHORT WAVE...APPEARS THAT ADDITIONAL STORMS WITH LARGE HAIL ARE
POSSIBLE. WILL CONTINUE TO MONITOR CUMULUS WHICH CONTINUES TO BUILD
ACROSS CENTRAL OK.

HIGH PRESSURE WILL QUICKLY NOSE INTO THE AREA AFTER MIDNIGHT...AS
STRONG MID LEVEL JET CARRIES STACKED SYSTEM UP INTO THE GREAT LAKES
REGION. ETA/AVN INDICATE THAT A VERY STRONG SFC GRADIENT WILL
DEVELOP BEHIND THE INITIAL SURFACE BOUNDARY...AND SURFACE
OBSERVATIONS ACROSS WEST TEXAS/OKLAHOMA INDICATE THAT A WIND
ADVISORY MAY BE REQUIRED OVERNIGHT.

OTHERWISE...SKIES SHOULD RAPIDLY CLEAR AFTER MIDNIGHT WITH STRONG
SUBSIDENCE AND BEHIND MAIN VORT MAX. WITH NO REAL COLD AIR BEHIND
SURFACE OCCLUSION...TEMPS SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL
FOR THE NEXT SEVERAL DAYS.

NEXT SYSTEM STILL LOOKS ON TRACK FOR TUESDAY AS INVERTED TROF
DEVELOPS ALONG THE GULF COAST. WILL ONCE AGAIN SEE OVERRUNNING RAINS
CHANGE TO FREEZING/FROZEN PRECIP AS SHALLOW ARCTIC RIDGE BUILDS
SOUTH INTO THE AREA. STRONG WARM AIR ADVECTION SUGGESTS THAT WE MAY
HAVE ANOTHER ICING EVENT ON THE HORIZON. CURRENT FORECAST LOOKS TO
BE IN GREAT SHAPE AND WILL MAKE VERY FEW CHANGES AT THIS TIME.

.SGF...
FLASH FLOOD WATCH FOR THE ENTIRE CWA THROUGH THIS EVENING.

BOOKBINDER

In the hours before

Special weather statement, Feb 24, 11:20 AM CST, 5 hours 20 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI..BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JAPSER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER..AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBIPNDER
Special weather statement, Feb 24, 11:20 AM CST, 5 hours 20 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBINDER
Special weather statement, Feb 24, 12:16 PM CST, 4 hours 24 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BBOOKBINDER
Special weather statement, Feb 24, 1:00 PM CST, 3 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON...
...MORE HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON...

A POWERFUL STORM SYSTEM WILL BRING THE POTENTIAL OF SEVERE
THUNDERSTORMS THIS AFTERNOON TO ALL OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS. A SQUALL LINE WILL SWEEP ACROSS THE REGION THIS
AFTERNOON...AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
70 MPH...ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL BRING UP TO INCH OF ADDITIONAL
RAINFALL TO THE AREA THIS AFTERNOON. WITH ALREADY SATURATED GROUND
CONDITIONS...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE
MISSOURI OZARKS AND SOUTHEAST KANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED THIS
AFTERNOON.

.OUTLOOK FOR SUNDAY THROUGH WEDNESDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION TUESDAY AND WEDNESDAY
BRINGING THE THREAT OF A WINTERY MIX OF FREEZING RAIN AND
SNOW.

STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI SYSTEM BY LISTENING TO NOAA
WEATHER RADIO OR GOING TO OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/
NOTE...WEB ADDRESS IS IN SMALL LETTERS.

BOOKBINDER
Special weather statement, Feb 24, 3:19 PM CST, 1 hour 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED PORTIONS
OF THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 5 PM. AREAS WEST
OF A LEBANON TO BRANSON LINE HAVE BEEN CLEARED FROM THE WATCH...
WHICH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.
IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...GREENE...
JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...POLK...AND STONE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 5PM FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL MISSOURI...DOUGLAS...OZARK...TANEY...
WEBSTER...WRIGHT.

A SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY FOR THE
REMAINDER OF SOUTH CENTRAL MISSOURI...EFFECTIVE UNTIL 9 PM.

BOOKBINDER

@RUKWBC KDENWWUS35 KSGF 242119
SPSSGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED PORTIONS
OF THE TORNADO WATC
Special weather statement, Feb 24, 3:33 PM CST, 1 hour 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250300-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH 33
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE
THUNDERSTORM WATCH...EFFECTIVE UNTIL 9 PM CST FOR PORTIONS OF SOUTH
CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...DENT...OREGON...
PHELPS...PULASKI...AND SHANNON.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 5 PM CST FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI...DOUGLAS...
HOWELL...OZARK...TANEY...TEXAS...WEBSTER...WRIGHT.

THESE WATCHES MEAN THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.
THESE STORMS HAVE A PAST HISTORY OF PRODUCING EXTENSIVE WIND DAMAGE.
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON THIS
DANGEROUS SEVERE WEATHER SITUATION.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:25 AM CSTFlash Flood WarningSGFBarry, Christian, Greene, Lawrence, McDonald, Newton and 1 more3 hr
Feb 24, 12:10 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon35 min
Feb 24, 12:47 PM CSTFlash Flood WarningSGFMcDonald, Newton3 hr
Feb 24, 12:56 PM CSTSevere Thunderstorm WarningSGFMcDonald34 min
Feb 24, 1:02 PM CSTFlash Flood WarningSGFBarton, Jasper3 hr
Feb 24, 1:11 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton49 min
Feb 24, 1:31 PM CSTFlash Flood WarningSGFBarry, Lawrence, Stone3 hr
Feb 24, 1:43 PM CSTSevere Thunderstorm WarningSGFChristian, Stone47 min
Feb 24, 1:43 PM CSTSevere Thunderstorm WarningSGFGreene47 min
Feb 24, 2:09 PM CSTFlash Flood WarningSGFChristian, Greene, Taney3 hr
Feb 24, 2:46 PM CSTSevere Thunderstorm WarningSGFTaney29 min
Feb 24, 3:06 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas24 min
Feb 24, 3:22 PM CSTTornado WarningSGFWebster, Wright38 min
Feb 24, 3:41 PM CSTTornado WarningSGFOzark34 min
Feb 24, 3:47 PM CSTTornado WarningSGFDouglas43 min
Feb 24, 4:22 PM CSTFlash Flood WarningSGFBarry, Barton, Christian, Greene, Jasper, Lawrence and 4 more4 hr
Feb 24, 4:30 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Texas4 hr
Feb 24, 5:07 PM CSTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.